Anti-depressant use linked to increased GI bleeding

05/15/05

New research uncovers bleeding rate similar to NSAIDs

CHICAGO, IL (May 16, 2005) -- According to new research presented today at Digestive Disease WeekŪ 2005 (DDW), use of a common type of antidepressant may increase gastrointestinal (GI) bleeding. In fact, the study suggests that the increase is similar to that associated with the use of non-steroidal anti-inflammatory drugs (NSAIDs, known as pain relievers). DDW is the largest international gathering of physicians, academics and researchers in the fields of gastroenterology, hepatology, endoscopy and gastrointestinal surgery.

Previous research has shown that use of selective serotonin reuptake inhibitor (SSRIs) may be associated with an increased risk of bleeding disorders and hemorrhages. Researchers from Northwestern University examined the use of these and other medications with similar risks in patients admitted to several hospitals with acute GI bleeding. They found that ongoing SSRI use was associated with a risk of GI bleeding similar to that found in regular NSAID use (1.5-fold versus 1.4-fold increase, respectively).

In the retrospective study, the team reviewed the records of hospital inpatients admitted with acute GI bleeding between June and December 2003 (549 patients) and compared them to similar patients admitted at the same time period with a non-bleeding diagnosis (939 patients). Patients were excluded if they had a history of liver disease, hypertension, primary hematologic or coagulation disorders.

In a further analysis of the relationship, researchers tracked the combined use of SSRIs, NSAIDs, aspirin, Plavix, Coumadin and Lovenox (blood thinning medications used to prevent heart attacks and strokes). The team found that patients admitted with bleeding were significantly more likely to be using more than one medication associated with an increased risk of GI bleeding than control patients. "While more research needs to be conducted to examine the link between SSRIs and gastrointestinal bleeding, physicians must closely monitor for this serious adverse event, especially in patients who are currently taking both SSRIs and NSAIDs," said Michael Jones, M.D., lead author from Northwestern University Medical School. "This is a potent example of the need for doctors to be particularly conscientious about potential side effects when prescribing multiple medications for their patients."

Source: Eurekalert & others

Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
    Published on PsychCentral.com. All rights reserved.

 

 

The gem cannot be polished without friction, nor man perfected without trials.
~ Chinese proverb